Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Antidepressants
Sep 9, 2003

I've been HIV+ for over 20 years and have spent much of my recently effort dealing with that. Then two months ago, I had a heart attack (I'm 54 and didn't see that one coming). It required angioplasty and two stents. Things are improving slowly, although I'm still having a rough time with fatigue and depression. My doctor said maybe I should try an antidepressant and mentioned Paxil. But friends who have tried antidepressants give mixed reviews. Most report side effects, the worst being loss of libido and inability to have sex. I feel like steamed veggies and sex on my saint's day is about all I have left now and wonder just how happy can I be if sex is taken away. Advice?

Signed,

Nothing but a blanched zucchini

Response from Dr. Horwath

Deciding about starting medication is always a matter of balancing the benefits against the risks. On the benefits side, antidepressants such as Paxil (and others) are very effective treatments for the depressed mood, fatigue, and other serious symptoms of depression. If the depression is severe, these medications can be life saving. By the way, if you're feeling like overcooked veggies, it's hard to imagine that you have much interest in sex. Loss of libido is a common symptom of depression as well.

In any case, yes, it's true that decreased libido and delayed or difficult ejaculation are common side effects of Paxil and the other drugs in this class of antidepressants, the SSRI's. These side effects don't happen to everyone, and when they do, there are some measures that may be helpful in managing these side effects (eg., changing the dose, changing the timing of the dose, other medications).

You may also wish to consider some recent studies that show that depression after a myocardial infarction (heart attack) may be associated with reduced survival. Conversely, treatment of depression post-MI may improve survival.

It's your call. If your doctor is recommending treatment, it's probably a good idea. If you do develop problematic side effects, you can always choose to stop or change the medication, or manage the side effect in some other way.



Previous
Risperdal?
Next
Antidepressants with least sexual side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement